

# **Grants Development Workshop – Call for Participants**

Workshop Title: Why Grants? Benefits, Broader Impacts, and Strategies

Workshop Dates: Monday, March 6, 2017 (9am-5pm) & Tuesday, March 7, 2017 (8am-12pm)

**Workshop Description:** In this 1.5-day interactive workshop, participants will have the opportunity to explore grant writing from individual, unit, and institutional perspectives; discuss overcoming challenges to grant writing; generate ideas for possible proposals that align with their professional interests and unit missions; and learn about a range of current grant funding mechanisms and programs that might be a good fit for proposal submission. Participants will also hear about grant writing best practices including planning for a grant proposal, building strong grant writing teams, and best practices for drafting strong proposals. A binder of materials and worksheets will be provided to each participant to help guide them through a series of interactive workshop components that will encourage self-reflection and engagement with peers.

### **Workshop Participant Information:**

- Up to 25 participants from across the disciplines (+GDO staff)
- Faculty participants will receive a stipend of \$250
- A brief online application is required; application deadline is Monday, February 13 at noon
- In advance of the workshop, participants will receive: a short article some websites to review
  a few podcast episodes related to the workshop topics an assignment to bring to the workshop
  an up to 1-page summary of a project or idea for which to consider pursuing funding

## **Workshop Facilitator:**

CV – <a href="http://katielinder.work/about-katie/cv/">http://katielinder.work/about-katie/cv/</a>



Dr. Katie Linder is the director of the <u>Ecampus Research Unit</u> at Oregon State University and host of the <u>"You've Got This"</u> and the <u>"Research in Action"</u> podcasts. She also serves as an associate editor for the <u>International Journal for Academic Development</u>. Formerly, she was the director of the Center for Teaching & Scholarly Excellence (CTSE) at Suffolk University in Boston.

Katie is an avid writer and researcher with a passion for connecting audiences with the latest research on distance education and student learning. For the past several years, her work has focused on blended course design best practices, institutional supports for accessible online learning, and research literacy for scholarship of teaching and learning practitioners and distance education

stakeholders. She speaks on topics such as blended course design, effective collaboration practices, best practices for designing Scholarship of Teaching and Learning (SoTL) projects, and helping students learn in an age of digital distraction.

Katie is an experienced grant writer who has successfully funded faculty development programs, a multi-institution consortium, institution-wide student support initiatives, and research on teaching and learning from local and national foundations, state agencies, and corporations. In the last five years, her proposals have generated over \$1.4 million; her current funding pipeline includes an additional \$900k in proposals to federal agencies.

Her latest book is <u>The Blended Course Design Workbook: A Practical Guide</u> (Stylus Publishing). Some of her recent articles can be found in <u>Innovative Higher Education</u>, the <u>Journal of the Scholarship of Teaching</u> and <u>Learning</u>, and <u>Open Learning</u>: The <u>Journal of Open</u>, <u>Distance</u>, and e-Learning. Katie is currently writing her third book, <u>Managing Your Academic Identity Online</u>: A <u>Practical Guide for Higher Education Professionals</u>.

Katie earned her BA in English Literature from Whitworth University in Spokane, WA, and her MA and PhD in Women's, Gender, and Sexuality Studies from The Ohio State University.

#### Workshop Outline/Schedule

### Day 1 (March 6th)

9:00-10:15 am:

- Introductions and overview of workshop activities
- Icebreaker what common words or phrases do we associate with grant writing?
- Barriers to grant writing for individuals and institutions and how to overcome them
- Creating a strategic plan for fitting grant-funded activities into the mission of your unit and teaching activities; includes an overview of current grant funding at SUNY Oneonta

10:15-10:30 am: 15-minute break

### 10:30 am-12:00 pm:

- Overview of grant opportunity categories
- What does it take to write a successful proposal
  - o Program development grant
  - o Research/scholarly activity grant
- Building successful teams

12:00–1:00 pm: Working lunch–Grant brainstorming activity

### 1:00 pm-2:30 pm:

- Grant writing and career development (why would you want to write grants?)
- Grant writing in non-STEM disciplines
- Starting small: leveraging seed monies and small grants to obtain sufficient information/data to submit larger grants

2:30-2:45 pm: 15-minute break

#### 2:45-5:00 pm:

- Developing a narrative and highlighting the broader impacts of a project
- Homework for Day 2: Refine project/idea summary (pre-workshop assignment) based on Day 1

#### Day 2 (March 7th)

8:00-10:00 am:

- Brief overview of previous day and schedule for Day 2
- Q&A –any questions since Day 1?
- Paired review of 1-page proposal abstracts (w/ rubric for guided feedback) and large group debrief with additional Q&A
- Generating budget ideas that align with proposals (w/ interactive handout)

10:00-10:15am: 15-minute break

#### 10:15am-12:00pm:

- Creating an action plan for future grant writing
  - o What resources do you have?
  - O What resources do you need to move forward?
  - o What questions do you still have?
  - o Timeline & action steps
  - o Follow-up with GDO staff to move forward with grant-seeking plans nurtured at the workshop
- Final tips for writing winning proposals
- Final Q&A and additional resources
- Workshop evaluation